Thrombocytopenia is any disorder in which there are not enough
When drugs or medications are the causes of a low platelet count, it is called drug-induced thrombocytopenia.
Causes, incidence, and risk factors
Drug-induced thrombocytopenia occurs when certain drugs or medications destroy platelets or interfere with the body's ability to make enough of them.
There are two types of drug-induced thrombocytopenia:
If a drug causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is probably the most common cause of drug-induced immune thrombocytopenia.
If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia.
Other drugs that cause drug-induced thrombocytopenia include:
- Gold, used to treat arthritis
- Nonsteroidal anti-inflammatory drugs (NSAIDs)